Maine, 2003

Flooding and Heavy Snow in Maine, January 3 to 5, 2003

January 3 to 5, 2003 · NWS GYX · 19 events in 17 counties and zones

Low pressure developed off the Virginia coast on the morning of the 3rd and intensified as it moved slowly northeastward through the Gulf of Maine on the 4th. The storm brought heavy snow to all of mid-coast and western Maine with 10 to 20 inches reported from the coast to the foothills and generally 7 to 11 inches reported in the mountains.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure developed off the Virginia coast on the morning of the 3rd and intensified as it moved slowly northeastward through the Gulf of Maine on the 4th. The storm brought heavy snow to all of mid-coast and western Maine with 10 to 20 inches reported from the coast to the foothills and generally 7 to 11 inches reported in the mountains. Strong northeasterly winds accompanied the storm causing a storm surge which combined with high astronomical tides to cause coastal flooding along the coast of York and Cumberland Counties. Residents along Middle Beach and Great Hill Road were evacuated around 11 am. Rocks the size of bread boxes covered the road up to 3 feet deep. The seawall was ruptured at Gooches Beach allowing the tide to tear up sidewalks and fences. In Wells, a portion of the city's seawall was damaged and debris covered Webhannet Drive. In Saco, several feet of sand piled up on the streets of Camp Ellis and the tide took out jersey barriers on Eastern Avenue. In Portland, the tide gauge was above flood stage for almost 2 hours from 1045 am until 1243 pm. The peak gusts reported at the Portland Weather Buoy was 41 kts while the Matinicus Rock Buoy reported a peak gust of 63 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 3, 2:20 PM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Jan 3, 2:20 PM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
220 PM EST FRI JAN 3 2003

AVN/ETA IN GOOD AGRMT ON MAJOR FEATURES AND NOT THAT FAR APART WITH
QPF.  WILL NOT DEPART MUCH FROM PREFV FCST OF 10 TO 20 INCHES OVER
ALL XCP MTNS.  OVR MTNS WILL CONT ADVISORY BUT UP ACCMS TO 6 TO 10
INCHS (OVER MORE THAN A 12 HR PERIOD).

ALL INGREDIENTS ARE INTACT FOR A MAJOR SNOWSTORM ACROSS MUCH OF FA.
EXCELLENT ELY INFLOW AND GOOD BAROCLINIC ZONE ACROSS FA COMBINED
WITH DEEPENING COASTAL STORM.  CENTER OF SFC LOW WILL PASS JUST E OF
CAPE COD WITH DECREASING FORWARD SPEED AS SFC SYSTEM BECOMES
CAPTURED UNDER DVLG CLOSED H5 LOW.

HEAVIEST QPF DUMP WILL BE BETWEEN 9 PM TONIGHT AND 3 PM SAT.  SFC
LOW WILL BEGIN TO WEAKEN AND MOVE ENE PASSING S OF NOVA SCOTIA SAT
NIGHT.  WITH THIS TRACK NO DOWNLSOPE FLOW TO CUT OFF SNOW HENCE
EXPCT SNOW (LIGHT) TO  CONT ACROSS NH AND W ME WELL INTO SAT AFTN
WITH SNOW LIKELY EXTENDING INTO SAT EVE MTNS AND E.

TIDES ALREADY 0.6 ABOVE NORMAL AND WAVES 5 TO 8 FEET.  SURGE
FORECASTS 1.8 FOR PWM AREA WHICH IS QUITE HIGH FOR ECS PRODUCT THIS
AFEA.  ASTRONOMICAL TIDES WILL BE 10.7 WHICH WILL BRING TIDES TO
LEVELS TO WHERE FLOODING BEGINS.  WITH 12+ FOOT TIDES AND LARGE
WAVES COASTAL FLOODING MAY BECOME A PROBLEM.  WILL ISSUE A COASTAL
FLOOD WATCH.

NO PUSH OF DRY AIR BEHIND LOW SO WE ARE LEFT WITH CONSIDERABLE LOW
LVL RH ACROSS ENTR FA SAT NIGHT/SUN.  EXPCT MSTLY CLDY CONDS AFTER
SNOW/SNOW SHWRS END SAT NIGHT INTO SUN.

.GYX...
ME...WINTER STORM WARNING FOR TONIGHT THROUGH SATURDAY
MORNING FOR ZONES MEZ012>014...MEZ018>028.

WINTER WEATHER ADVISORY FOR TONIGHT AND SATURDAY FOR ZONES
MEZ007>009.

COASTAL FLOOD WATCH SATURDAY.

MARINE STORM WARNING.

NH...WINTER STORM WARNING FOR TONIGHT THROUGH SATURDAY
MORNING FOR ZONES NHZ003>010...NHZ013>014.

WINTER WEATHER ADVISORY FOR TONIGHT AND SATURDAY FOR ZONES
NHZ001>002.

COASTAL FLOOD WATCH SATURDAY.

MARINE STORM WARNING.

SJB
Hazardous weather outlook, Jan 3, 5:51 AM EST, 14 hours 9 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-031245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
551 AM EST FRI JAN 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY
JUST SCATTERED SNOW SHOWERS AND FLURRIES TODAY...BUT ACCUMULATING
SNOW FOR TONIGHT.  WINTER WEATHER ADVISORY IS UP FOR THE MOUNTAINS.
WINTER STORM WARNING IS UP FOR THE REST OF NEW HAMPSHIRE AND WESTERN
MAINE.

.DAYS TWO THROUGH SEVEN...

SNOW WILL BE ENDING DURING SATURDAY MORNING...OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TONIGHT AND SATURDAY.

TEB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow, 2 flood. Local standard time, as filed.

Heavy Snow, Androscoggin

When
January 3, 8:00 PM EST to January 5, 12:00 AM EST
Where
Androscoggin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Heavy Snow, Central Somerset

When
January 3, 8:00 PM EST to January 5, 12:00 AM EST
Where
Central Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Cumberland

When
January 3, 8:00 PM EST to January 5, 12:00 AM EST
Where
Coastal Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Waldo

When
January 3, 8:00 PM EST to January 5, 12:00 AM EST
Where
Coastal Waldo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Coastal York

When
January 3, 8:00 PM EST to January 5, 12:00 AM EST
Where
Coastal York forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Interior Cumberland

When
January 3, 8:00 PM EST to January 5, 12:00 AM EST
Where
Interior Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Interior Waldo

When
January 3, 8:00 PM EST to January 5, 12:00 AM EST
Where
Interior Waldo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Interior York

When
January 3, 8:00 PM EST to January 5, 12:00 AM EST
Where
Interior York forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Kennebec

When
January 3, 8:00 PM EST to January 5, 12:00 AM EST
Where
Kennebec forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
January 3, 8:00 PM EST to January 5, 12:00 AM EST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
January 3, 8:00 PM EST to January 5, 12:00 AM EST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Heavy Snow, Northern Franklin

When
January 3, 8:00 PM EST to January 5, 12:00 AM EST
Where
Northern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Northern Oxford

When
January 3, 8:00 PM EST to January 5, 12:00 AM EST
Where
Northern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Sagadahoc

When
January 3, 8:00 PM EST to January 5, 12:00 AM EST
Where
Sagadahoc forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Heavy Snow, Southern Franklin

When
January 3, 8:00 PM EST to January 5, 12:00 AM EST
Where
Southern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Southern Oxford

When
January 3, 8:00 PM EST to January 5, 12:00 AM EST
Where
Southern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Southern Somerset

When
January 3, 8:00 PM EST to January 5, 12:00 AM EST
Where
Southern Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Flood, Coastal Cumberland

When
January 4, 10:45 AM EST to 12:43 PM EST
Where
Coastal Cumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Flood, Coastal York

When
January 4, 10:45 AM EST to 12:43 PM EST
Where
Coastal York forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341015, 5341016, 5341017, 5341018, 5341019, 5341020, 5341431, 5341432, 5341433, 5341434, 5341435, 5341436, 5341437, 5341438, 5341439, 5341440, 5341441, 5341442, 5341443.